Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 8, 2018St. Clair County, Talladega County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 8, 2018, 5:56 PM CDT for St. Clair County, Talladega County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 5:56 PM CDT (22:56 UTC)
Expired
Aug 8, 2018, 6:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL

Counties St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS84 KBMX 082256
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
556 PM CDT WED AUG 8 2018
 
ALZ019-025>027-036-082330-
Calhoun AL-Shelby AL-Talladega AL-Coosa AL-St. Clair AL-
556 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...EASTERN SHELBY...
SOUTHWESTERN CALHOUN...CENTRAL ST. CLAIR AND NORTHWESTERN COOSA
COUNTIES UNTIL 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ragland to Logan Martin Dam to near
Calera. Movement was east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Talladega, Sylacauga, Pell City, Calera, Chelsea, Childersburg,
Columbiana, Wilsonville, Talladega Springs, Weogufka, Saks, West
End-Cobb Town, Lincoln, Ashville, Riverside, Vincent, Ragland,
Harpersville, Munford and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 8632 3312 8676 3388 8622 3373 8584
TIME...MOT...LOC 2256Z 290DEG 14KT 3381 8615 3343 8636 3312 8668 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:29 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 12:29 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1229 PM CDT Wed Aug 8 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Overnight synoptic observations continued to show an upper-level
trough axis extending from Lake Superior down through the
Mississippi River Valley. This trough has been gradually
deteriorating the upper ridge over the southeastern CONUS as the
stronger ridge in the west continues amplification northward, though
remnant anticyclonic flow aloft lingers over central Alabama per
GOES-16 water vapor imagery. Obs also showed ongoing convective
activity, possibly enhanced by a 30kt LLJ, along a rather diffuse
surface front positioned across the Ohio Valley with a general east
to southeast trend. This frontal boundary should continue slow
forward progress but will remain to our north throughout the day.
Outflow from more vigorous thunderstorms ahead of a H7 shortwave
trough in Arkansas can be observed moving eastward across western
TN, with its southern extent gradually approaching our northwestern
CWA by morning. MGM and other locations measuring rainfall yesterday
should see any fog clearing shortly after day break this morning.

Overall expectations for today will focus on thunderstorm
development along and ahead of the outflow/shortwave to our
northwest. With the frontal boundary lagging behind, OFBs/mesoscale
differential heating axes will dictate development of thunderstorms
as we remain south and downstream of the upper-level trough. This
being said, afternoon SBCAPE values should range from ~2,000-3,000
J/kg given observed soundings from the past couple of days and the
fact our overall low-level thermodynamics remain in place. Exact
thunderstorm timing/placement will depend on how convection behaves
once initiation occurs in the early afternoon and into peak diurnal
heating. Best confidence in showers and thunderstorms will remain in
the northern half of the CWA where better forcing/deep-layer
moisture will extend along and ahead of the frontal boundary where
PWs could approach 2.0". Though some merging could take place, as
well as stronger areas of convection developing cold pools,
thunderstorms are expected to remain sub-severe as mid-level lapse
rates range ~5.5 C/km and better wind shear resides farther north in
the Ohio Valley. Anticipating heavy rain, lightning, and high precip
rates as the biggest threats. Given what mid-level flow we have
(~15 kts at 500mb), convection should gradually propagate
southeastward from the northwest. With higher PoPs and general
cloud cover today, have gone with highs in the upper 80s/lower 90s
with the warmest temperatures in our southern counties where more
isolated precip is expected. As we head into the overnight hours,
thunderstorm re-development could take place in the northwest as
forcing associated with the front/upper trough remains.

40/Sizemore

.LONG TERM...
Thursday through Tuesday.

High rain chances will be the story for Thursday and Friday as an
upper-level trough moves eastward across the Lower Mississippi
Valley. Height falls and increasing upper-level support, coupled
with PWAT values around 2 inches, should result in several rounds
of convection that may continue into the overnight hours. Coverage
could become rather widespread, and rain chances have been
increased to around 70 percent for most of the forecast area.

Model agreement worsens on Saturday regarding the evolution of the
upper-level shortwave. There is the possibility of stronger
subsidence occurring in the wake of the trough, which may reduce
rain chances across the northern part of the CWA. Our forecast
currently indicates slightly higher rain chances across the
southern counties.

Models generally agree that a trough axis will develop from the
Ohio Valley southwestward into Texas for Sunday and Monday. A
series of small shortwaves may move across the Deep South, leading
to a continuation of above normal rain chances.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions are prevailing at all sites early this afternoon
with only scattered cu developing in most locations. Scattered to
perhaps numerous showers and storms will continue to develop later
this afternoon and into the early evening across the northern half
of Central Alabama. Therefore, have added VCTS in for BHM, EET,
and TCL. With TSRA chances lower at MGM and TOI, have only gone
with VCSH at those sites through the rest of the day. Confidence
is high that we will not see much in the way of low cloud or fog
development overnight except in a few isolated spots. Surface
winds will remain light between 5 and 10 knots mainly from the
southwest.

56/GDG

&&

.FIRE WEATHER...

High relative humidity values will continue. Increasing rain
chances are expected through Friday. Morning fog and low clouds
will be possible in locations that receive afternoon and evening
rainfall. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  71  86  69 /  50  70  50  70  40
Anniston    72  88  71  87  70 /  50  70  50  70  40
Birmingham  73  89  73  87  72 /  50  70  50  70  40
Tuscaloosa  74  90  73  89  72 /  50  70  50  70  40
Calera      71  88  71  86  70 /  50  70  50  70  40
Auburn      72  88  72  87  72 /  50  50  40  70  40
Montgomery  74  91  74  89  73 /  40  60  40  70  40
Troy        73  91  73  89  73 /  30  50  30  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 8, 4:31 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
431 AM CDT Wed Aug 8 2018

ALZ011>015-017>050-091245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
431 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 8, 5:19 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT WED AUG 8 2018

ALZ024>026-082245-
Jefferson AL-Shelby AL-St. Clair AL-
519 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHEASTERN JEFFERSON
AND SOUTHERN ST. CLAIR COUNTIES UNTIL 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bald Rock to Mount Laurel to Maylene.
Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hoover, Vestavia Hills, Alabaster, Pelham, Trussville, Helena, Pell
City, Irondale, Leeds, Moody, Calera, Chelsea, Montevallo,
Columbiana, Odenville, Wilsonville, Margaret, Argo, Indian Springs
Village and Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 8618 3362 8617 3361 8620 3359 8618
      3359 8622 3354 8619 3349 8625 3351 8628
      3339 8638 3335 8634 3307 8664 3307 8671
      3320 8702 3325 8703 3345 8669 3366 8661
      3369 8620 3367 8618 3370 8617 3370 8614
TIME...MOT...LOC 2218Z 257DEG 36KT 3363 8646 3340 8661 3322 8687

05
Special weather statement, Aug 8, 5:28 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
528 PM CDT WED AUG 8 2018

ALZ025>027-082300-
Shelby AL-Talladega AL-St. Clair AL-
528 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLADEGA...SHELBY
AND SOUTHERN ST. CLAIR COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bald Rock to near Chelsea to Maylene. Movement
was east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Alabaster, Pelham, Helena, Pell City, Leeds, Moody, Calera, Chelsea,
Childersburg, Columbiana, Wilsonville, Lincoln, Indian Springs
Village, Riverside, Vincent, Harpersville, Westover, Alpine Bay
Resort, Oak Mountain State Park and Vandiver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3367 8605 3365 8603 3329 8630 3310 8661
      3320 8699 3335 8676 3347 8664 3347 8661
      3351 8657 3352 8652 3355 8652 3356 8654
      3365 8645 3368 8613
TIME...MOT...LOC 2228Z 273DEG 24KT 3359 8642 3330 8666 3321 8687

05
Local storm report, Aug 8, 5:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 WSW MOODY             33.59N 86.51W
08/08/2018  E0.88 INCH       ST. CLAIR          AL   PUBLIC

            LOTS OF NICKEL SIZE HAIL AND A FEW TREE
            LIMBS BLOWN DOWN IN MOODY.

&&

MAL
Special weather statement, Aug 8, 5:30 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
530 PM CDT WED AUG 8 2018

ALZ018>020-026-082300-
Calhoun AL-Etowah AL-St. Clair AL-Cherokee AL-
530 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN...
SOUTHEASTERN ETOWAH...NORTHEASTERN ST. CLAIR AND SOUTHWESTERN
CHEROKEE COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashville to near Ball Flat. Movement was
east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gadsden, Rainbow City, Hokes Bluff, Glencoe, Ashville, Ragland,
Ohatchee, Ballplay, Neely Henry Lake, Ball Flat, Southside, Coloma,
Neely Henry Dam, Cobb City, Knightens Crossroads and Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 8608 3404 8552 3411 8572 3383 8628
TIME...MOT...LOC 2230Z 281DEG 9KT 3383 8619 3403 8577

32/Davis
Special weather statement, Aug 8, 5:45 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
545 PM CDT WED AUG 8 2018

ALZ017-082315-
Blount AL-
545 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strawberry, or 7 miles south of Arab, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McLarty, Strawberry and Brooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3421 8641 3416 8636 3418 8655 3419 8655
      3422 8654 3423 8652 3424 8652 3425 8651
      3425 8650 3426 8649 3426 8645
TIME...MOT...LOC 2245Z 278DEG 12KT 3421 8652

32/Davis
Special weather statement, Aug 8, 5:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
556 PM CDT WED AUG 8 2018

ALZ019-025>027-036-082330-
Calhoun AL-Shelby AL-Talladega AL-Coosa AL-St. Clair AL-
556 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...EASTERN SHELBY...
SOUTHWESTERN CALHOUN...CENTRAL ST. CLAIR AND NORTHWESTERN COOSA
COUNTIES UNTIL 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ragland to Logan Martin Dam to near
Calera. Movement was east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Talladega, Sylacauga, Pell City, Calera, Chelsea, Childersburg,
Columbiana, Wilsonville, Talladega Springs, Weogufka, Saks, West
End-Cobb Town, Lincoln, Ashville, Riverside, Vincent, Ragland,
Harpersville, Munford and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 8632 3312 8676 3388 8622 3373 8584
TIME...MOT...LOC 2256Z 290DEG 14KT 3381 8615 3343 8636 3312 8668

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:05 PM CDTSpecial Weather StatementBMXDeKalb25 min
Aug 8, 3:36 PM CDTSpecial Weather StatementBMXWalker24 min
Aug 8, 3:52 PM CDTSpecial Weather StatementBMXJefferson23 min
Aug 8, 4:10 PM CDTSpecial Weather StatementBMXJefferson35 min
Aug 8, 4:34 PM CDTSpecial Weather StatementBMXJefferson26 min
Aug 8, 4:55 PM CDTSpecial Weather StatementBMXShelby35 min
Aug 8, 5:10 PM CDTAreal Flood AdvisoryBMXCherokee, Etowah2 hr
Aug 8, 5:19 PM CDTSpecial Weather StatementBMXShelby26 min
Aug 8, 5:28 PM CDTSpecial Weather StatementBMXShelby32 min
Aug 8, 5:30 PM CDTSpecial Weather StatementBMXCherokee30 min
Aug 8, 5:32 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Talladega118 min
Aug 8, 5:45 PM CDTSpecial Weather StatementBMXMarshall30 min
Aug 8, 6:15 PM CDTSpecial Weather StatementBMXCalhoun30 min
Aug 8, 6:31 PM CDTSpecial Weather StatementBMXEtowah29 min
Aug 8, 6:44 PM CDTSpecial Weather StatementBMXCherokee, Etowah31 min
Aug 8, 6:53 PM CDTSpecial Weather StatementBMXLee37 min
Aug 8, 6:56 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah2 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.